My Eyes Are Up Here! (Or Things I Have Never Said…)

No, these are not my bras. These are WAYYYYY too big.

No, these are not my bras. These are WAYYYYY too big.

Yes, I’m going to talk about my breasts again. They aren’t anything spectacular or even worth a second glance. There are much better parts of my body upon which to focus, yet here I am, about to bare them again for you. (No. Not literally.)

As you may remember, if you’re keeping score these days, I’ve begun taking a statin upon the advice of my cardiologist. A lot of my friends who also have diabetes take them, but the majority of individuals I’ve met are, ahem, much older than I am. And often male.

After almost four weeks of popping yet another pill in my morning post-toothbrush, pre-floss regimen, I figured that I had slipped by the problems that would have shown up with statin use. I haven’t had muscle weakness or anything to be terribly alarmed about, but…

My boobs. They’re… bigger.

Take some time to compose yourself. Breathe a little and stop laughing before you continue on. I’m serious about this.

They hurt. The Kid whacked me in the chest showing me a Kung Fu move and I saw bluebirds and stars flying around my head. I know that this is not normal and over the last few days, the ache hasn’t abated one iota. Truth be told? They hurt before she channeled Bruce Lee, but I kept telling myself it was just a fluke.

They’re lumpy. Big lumpy. Diabetic Fibrous Mastopathy lumpy. Having had some experience in that department, I’m frustrated at what I am figuring will come down the pike. (Mammography, ultrasound, looks of horror from the technicians, and if I am incredibly lucky, a smart radiologist who can recognize the difference between Stage 4 breast cancer and lumpy diabetes boobs.)

Following the “what’s changed in my life that could possibly cause this?” has left me with the nagging suspicion that it’s the statin. The insert that comes with the sample packs hints at that, too. Well, hint may be a strong word. It mentions that in post marketing, some people claimed gynecomastia as a result of taking statins. Man boobs, people. The growth of breast tissue in males due to an increase in estrogen, sometimes due to medications. It’s a stretch, but it’s all I have.

See, there isn’t a lot of evidence of what happens to premenopausal women taking statins. I checked. Nada. So, I’m sure that when I call my cardiologist to ask if my bigger, do-not-touch-them-owwww boobs have anything to do with my statin, he’s not going to know. (I bring down the average age in his waiting room by about 20 years. O.K., 30 years.)

I am therefore asking for the power of the crowdsourcing and kick ass diabetes community (and any community that you might know that must take statins at a younger age) if you could ask around. Any of you have this lovely symptom? Any cause for worry? Or will I just have to learn to live with this?

Perhaps I should share this secret on an infomercial…

“Forget plastic surgery! Just take a statin and get bigger boobs in four weeks! Be the envy of all your friends  – and lower your cholesterol and chance of heart attack at the same time!”

Look, I like my boobs. They’re unobtrusive. They’re unassuming. They’re not the talk of the town. (Until now, where I am asking you to talk about them with everyone you know.)

Help?

11 comments

  1. Lee Ann Thill

    I’ve been taking a statin for 10ish years, and as you know, also have lumpy boobs. I never had an issue with my boobs, other than having to make a conscious effort to like them in all their surgery scarred, lumpy, small glory. Since going plant-based, I have stopped taking the statin, and my lipid panel is great. I’m delighted to be taking one less med, especially since I have another friend who experienced nerve problems with her statin – also t1, and in her 50’s. She also does a plant-based diet after a kidney transplant, and the statin-induced nerve issues. Anyhoo, that’s my 2 cents. I do get sore boobs before my period, which I hate, so that really sucks that you have that all the time. I hope you get it figured out… maybe a different non-statin cholesterol med?

  2. Scott E

    And suddenly, I needed to make sure I navigated to THEperfectd.com; because that tiny three letter word at the beginning makes all the difference, I’m told.

    Seriously though, I’ve never been told anything about statins, or why perhaps I should be taking them. But I am male, and I’ll turn 40 (read: old) next week, so you’ve inspired me to do some research. And as for the boobs thing, I’m sorry – but I’ve really got nothing to contribute to that discussion.

    • theperfectd

      Scott, how did you know that just today, I accidentally navigated to the other site and laughed my head (and other parts) off. If I had known when I first started the blog, I may have perhaps chosen another name, but I can’t imagine it being called anything else. :)

  3. Laddie

    It’s rare that someone writes a post that I know absolutely nothing about, but statins and lumpy boobs are way outside of my knowledge base. It took me a few tries to figure out the site that Scott alluded to and although I’m a bit curious, I didn’t “enter.” So I think I’ll just move on to the next diabetes blog in my reader and kind of wonder what I’ve missed….

  4. artsweet

    Data points: 38, female, big(ish) boobs to begin with, T1 for almost 30 years. I’ve been on a statin for several years now, and have not noticed any boob-tacular side effects. Or any others, for that matter. Um, I hesitate to ask this but… any possibility you might be knocked up?

    • theperfectd

      You’re not the first to ask that question today. :)
      Nope. Not pregnant. At 43, we aren’t risking that, considering my stellar track record.
      Which statin are you on? (And as I’ve been officially diagnosed with the whole fibrous lumps thing and I’m tiny, I have to wonder (out loud) if my tiny boobs make it just more apparent when the lumps show up?
      (And hi. Kiss those gorgeous kids for me!)

      • artsweet

        Shucks! Was hoping for another cutie from you! I’m on pravastatin (sp?). I’ll kiss mine if you give that beautiful girl of yours a smooch for me!

  5. Nici

    I’ve been taking a statin off and on since my early twenties. I’m now in my mid thirties. I’ve had lots of weird side effects – restless legs on Zocor and constipation on Lipitor, for example – but never any boob-related side effects. I’ve taken pravastatin for years with good results although I had to go up to a higher dose than when I was on some of the others. I hope you figure it out. Good luck!

Speak up. Let your voice be heard. (P.S. I have to approve your voice to stop the spammy spam spam that I get. Please, it's not you. It's me. No, wait. It's the spammers. )

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s